On Low Blood Sugar

Hypoglycemia, often called low blood sugar, is when the sugar levels in your blood drop below normal levels. How it affects each individual isn’t always the same, but the general symptoms are things like shaking, an inability to concentrate, weakness, clumsiness, confusion and all sorts of not particularly fun things. If left untreated, hypoglycemia can cause someone to lose consciousness or even die, although this only happens if hypoglycemia is not treated for a long time.

As to what actually IS low blood sugar? Well for diabetics, it’s a blood sugar measurement below below 3.9¬†mmol/L. In normal people with functional pancreases that properly produce insulin and all that, a level below 2.8 mmol/L (50 mg/dL) after not eating or following exercise may be used (according to Wikipedia). This is assuming you get symptoms though. Because the symptoms of hypoglycemia are not consistent, nor do people always get symptoms. Nor do you get the same symptoms with every single case of hypoglycemia.

What does this have to do with anything? Well, I’m a diabetic (type 1, been so for 15 years) and I sometimes go hypo. And it’s a really weird thing.

Firstly, my symptoms aren’t always the same. There’s a general theme of confusion, but it varies. Normally, I get tired, confused and angry, and my legs get weak and shaky. In the balancing act of injections, medication, food and real life, a hypo could strike at any moment.

When I’m aware I’m going hypo, it’s unusual. It’s almost like I’m drunk. I feel weak and confused, and I struggle to concentrate on anything. Sometimes a hypo will sneak up on me, I’ll just feel a bit tired, I’ll lose concentration, I’ll get confused, and so on. Irrational anger pops up regularly for me

Normally, I snap out of it and realise what’s going on. That often happens when either I check my blood sugar or I stand up and my legs turn to jelly. Because it’s the shakiness in my arms and legs that generally tips me off that something is wrong. Luckily, a hypo is easily fixed by having something with carbohydrate in it. For me it’s generally a biscuit or some juice. Or a lot of juice if it’s really bad and doesn’t go away. I keep sugar sticks and biscuits in my handbag for when I’m out and about.

The worst hypo I ever had made me fall unconscious and spasm on the floor, requiring a glucagon injection to bring me round. That happened ten years ago and my parents still bring it up. I also inadvertently gave my sister a fear of needles because she saw me have a massive needle get stuck in my leg. Sorry about that. But this hypo was caused by a very exact set of circumstances I’ve made sure never to repeat.

This Volt Prime isn't going hypo. He got hit in the face with a rocket.
This Volt Prime isn’t going hypo. He got hit in the face with a rocket.

I’ve also had hypos while playing games. I’ve never done anything as insane as accidentally break my computer in a fit of low blood sugar-induced rage, but I have gotten very angry. Generally, if I go hypo while playing, I’ll notice because I lose the ability to properly work out where I’m going and quickly get very angry about the tiniest things.

Funnily enough, the opposite problem, high blood sugar or hyperglycemia, has many of the same symptoms as hypoglycemia. The main difference though is that high blood sugar¬†will make the patient feel thirsty and need the bathroom a lot, and over a long period of time will cause one’s breath to smell like acetone.

If you see someone struggling with any symptoms that could be hypoglycemia or hyperglycemia, it’s always better to give them some carbohydrates. Don’t give them any insulin or tell them to do an injection or anything like that. Giving more insulin to someone with low blood sugar will make them feel worse. Sure, giving someone with high blood sugar more carbohydrates doesn’t help either, but that can be more easily fixed. Hypoglycemia is more threatening in the short term while hyperglycemia is more threatening in the long term.

Oh, and never try to give food to someone who is unconscious. If you see someone who is unconscious, call 991/999/112 or whatever the emergency number is for your country.

Medic

Also known as Doctor Retvik Von Schreibtviel, Medic writes 45% of all the articles on the Daily SPUF. A dedicated Medic main in Team Fortress 2 and an avid speedster in Warframe, Medic has the unique skill of writing 500 words about very little in a very short space of time.

Leave a Reply

Your email address will not be published. Required fields are marked *